Skip to Content
View Additional Content In This Section
Many prescription and nonprescription medicines can cause
diarrhea. A few examples are:
antibiotics cause diarrhea. Usually the diarrhea is
mild and will clear up without treatment. A more serious type of diarrhea
caused by the bacteria Clostridium difficile may occur
while taking the antibiotic or shortly after finishing the antibiotic.
Diarrhea may be a sign of serious reaction to a medicine, such as a toxic
reaction. Diarrhea is an early sign of toxicity for some medicines, including
lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).
If you think a medicine is causing
diarrhea, contact the doctor who prescribed it. The dosage may
need to be changed, or the medicine may need to be stopped.
ByHealthwise StaffPrimary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency MedicineSpecialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Current as ofAugust 21, 2015
Current as of:
August 21, 2015
William H. Blahd, Jr., MD, FACEP - Emergency Medicine & H. Michael O'Connor, MD - Emergency Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.